Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 80, NWS Indianapolis, IN

October 17, 2007Clay County, Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 17, 2007, 4:29 PM EDT for Clay County, Owen County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2007, 4:29 PM EDT (20:29 UTC)
Expired
Oct 17, 2007, 5:15 PM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Clay County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 172029
SVRIND
INC021-119-172115-
/O.NEW.KIND.SV.W.0080.071017T2029Z-071017T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN WEST CENTRAL INDIANA...
  OWEN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 515 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF CLAY CITY...OR ABOUT 18 MILES SOUTHEAST OF TERRE
  HAUTE...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAY CITY BY 445 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3946 8697 3927 8675 3916 8719 3927 8726
TIME...MOT...LOC 2029Z 234DEG 17KT 3925 8719

$$
1 follow-up statement
000 
WWUS53 KIND 172053
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EDT WED OCT 17 2007

INC021-119-172115-
/O.CON.KIND.SV.W.0080.000000T0000Z-071017T2115Z/
CLAY-OWEN-
453 PM EDT WED OCT 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR OWEN AND SOUTHEASTERN CLAY COUNTIES...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHEAST OF CLAY CITY...OR ABOUT 23 MILES SOUTHEAST
OF TERRE HAUTE...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPENCER BY 515 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3946 8697 3927 8675 3921 8697 3921 8698
      3919 8708 3930 8719
TIME...MOT...LOC 2053Z 243DEG 19KT 3932 8699

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:43 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 17, 2:43 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 PM EDT WED OCT 17 2007

.DISCUSSION...

.SHORT TERM.../TNGT THROUGH THURSDAY NIGHT/

MAIN FOCUS IN THE SHORT TERM WL CONT TO BE THE POTENTIAL OF SVR WX
AND TIMING OF THE VARIOUS ROUNDS OF RWS/TRWS AS A POTENT SYS LIFTS
NE OUT OF THE ROCKIES. THE MODELS ARE FAIRLY CLOSE AND CONSISTANT
WITH THE OVERALL SYNOPTIC PATTERN AND APPEARS REASONABLE. WL DO A
BLEND. UPR PATTERN CURRENTLY FEATURES AN ERN RIDGE AND TROF ACRS THE
ROCKIES. THIS TROF WL LIFT NE AND DEEPEN INTO AN UPR LOW BY THU MRNG
ACRS ERN NE PER THE SIMILAR MODELS. MEANWHILE...SEVERAL WAVES WL
EJECT FM THE BASE OF THE TROF NE ACRS THE OH VLY. FINALLY...70 KT
LOW LVL JET WL PRODUCE STG WAA AHEAD OF THE CD FNT THAT IS EXPECTED
TO MOV W-E ACRS THE FA THU NGT. ALL THIS WL POINT TO SEVERAL ROUNDS
OF RWS/TRWS THE NEXT 36 HOURS. BEST LIFT FM THE MODELS IS FM
AROUND 04Z-12Z TNGT WHEN A COUPLE OF MORE IMPULSES MOV ACRS AND THE
WARM FNT LIFTS NE ACRS THE FA. DEEPEST MOIST IS ALSO TNGT...BUT
MODELS ARE ONLY SHOWING WEAK INSTABILITY...SO SVR THREAT IS LOW.
THEN...DRY SLOT MOVES ACRS THU LATE MRNG WHICH SHOULD PUT A
TEMPORARY LULL IN THE ACTIVITY. FINALLY...MODELS ARE HINTING AT MORE
DEVELOPMENT JUST AHEAD OF THE CD FNT LATE THU AFT AND EVE.
THEN...ANOTHER DRY SLOT TO MOVE THROUGH AFTER FROPA. SO WL TAPER
POPS BACK THU NGT INTO THE CHC CAT.

AS FAR AS SVR POTENTIAL GOES...WL PROBABLY THROW SVR CHC IN THE
ZONES LATE TOMORROW AFTERNOON THROUGH THE EVENING AS SPC MODERATE
RISK EXITS ACRS THE ENTIRE FA WHICH LOOKS VERY REASONABLE AS
AFTERNOON AND EVE CAPES APPROACH 1000 J/KG AND VEERING WITH
1000-500MB SHEAR TO 60 KTS.

PREFER TEMPS A COUPLE OF DEGREES WARMER THAN THE GFS TNGT WITH SUCH
STG WAA. TOMORROW...SHOULD SEE AT LEAST A FEW BREAKS IN THE CLD CVR
WITH DRY SLOT MOVING IN. THIS SHOULD ALLOW WARMER GFS TO BE
REALIZED.

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

FRIDAY...CLOSED H5 LOW STILL MAKING ITS WAY THROUGH THE GREAT LAKES
REGION ON FRIDAY.  THE MAIN FRONT WILL HAVE ALREADY PASSED THROUGH
CENTRAL INDIANA AND COOLER AIR WILL BE IN PLACE ON FRIDAY.  IN THE
COOLER CYCLONIC FLOW CLOUDS ARE LIKELY TO STICK AROUND SO WILL LEAN
TOWARD COOLER TEMPS THAT DAY.

SATURDAY AND SUNDAY...UPPER LOW WILL BE EAST OF THE FORECAST AREA BY
SATURDAY.  RIDGING BEGINS TO DEVELOP OVER THE CENTRAL PORTION OF THE
CONUS AS A SECOND STRONG SYSTEM ENTERS THE WEST COAST.  TEMPS WILL
BE WARM IN THE 70S THIS WEEKEND WITH DRY AIR AND SUNSHINE.

MONDAY...THE AFOREMENTIONED WEST COAST TROF WILL BE BEARING DOWN ON
CENTRAL INDIANA BY MONDAY.  THIS WILL BRING A CHANCE OF SHOWERS TO
THE CWA.  THE GFS IS FASTER THAN THE 00Z ECMWF WITH THIS SYSTEM AND
AT THIS TIME A COMPROMISE SOLUTION BETWEEN THE TWO IS IN ORDER.
TEMPS WILL BE TRICKY AND ARE DEPENDENT UPON TIMING OF FROPA.  WITH
SUCH UNCERTAINTY WILL NOT MAKE MANY CHANGES TO THE ONGOING TEMP AND
PRECIP FORECAST.

TUESDAY...LEFT LINGERING POPS IN ON TUESDAY DURING THE DAY
CONSIDERING THE AFOREMENTIONED TIMING ISSUES.  TEMPS WILL AGAIN BE
DEPENDENT UPON FROPA AND WITH ANY CLOUD COVER AND PRECIP GOING ON
WILL LEAN TOWARD COOLER HIGH TEMPS IN THE MID TO UPPER 60S.

WEDNESDAY...THERE IS QUITE A BIT OF DISAGREEMENT BETWEEN THE
GFS/ECMWF FOR WEDNESDAY.  WILL GO WITH A COOL AND DRY FORECAST FOR
NOW AND SEE WHAT SUBSEQENT RUNS SHOW.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

WARM FNT ACRS THE LWR MSP VLY IS EXPECTED TO LIFT NE ACRS CNTRL IN
OVERNGT. LOW LVL JET IN EXCESS OF 50KT WL SPREAD ACRS THE TERMINALS
OVERNGT AS WELL. THE RESULT WL BE WIDESPREAD RWS AFT 03Z AND ENDING
MID MRNG AS DRY SLOT MOVES THROUGH AND TAF SITES ARE IN THE WARM
SECTOR. WITH SUCH STG DEEP FORCING COULD ALSO SEE SOME TRWS DESPITE
LITTLE TO NO INSTABILITY. WINDS WL BECOME GUSTY FM THE SE TNGT AS
THE SFC GRADIENT TIGHTENS AND SOME WINDS MIX DOWN FM ALOFT. MODEL
TIME SECS SUGGEST MVFR CIGS TNGT AND POSSIBLY EVEN SOME IFR. COULD
ALSO SEE A FEW SCT TRWS THIS AFTERNOON AS UPR WAVE CURRENTLY
TRIGGERING TRWS ACRS SRN IL/SWRN LIFTS NE ACRS CNTRL INDIANA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE

AVIATION/SHORT TERM...MK
LONG TERM...SP
Hazardous weather outlook, Oct 17, 4:49 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 AM EDT WED OCT 17 2007

INZ028-035-036-043>047-051>057-060>065-067>072-180900-
WARREN-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-
MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-
JACKSON-JENNINGS-
449 AM EDT WED OCT 17 2007 /349 AM CDT WED OCT 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THUNDERSTORMS
ARE EXPECTED TONIGHT. ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY
RAIN...GUSTY WINDS...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY NIGHT. THUNDERSTORMS FROM WEDNESDAY NIGHT ARE EXPECTED
TO MOVE OUT OF THE AREA BY MID MORNING. ADDITIONAL THUNDERSTORMS
WILL DEVELOP IN THE AFTERNOON AND EVENING AND THESE STORMS ARE
EXPECTED TO BE SEVERE. DAMAGING WINDS...LARGE HAIL...AND TORNADOES
WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-029>031-037>042-048-049-180900-
CARROLL-TIPPECANOE-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-HANCOCK-HENRY-
449 AM EDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT. ORGANIZED SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS. HEAVY RAIN...GUSTY WINDS...AND
LIGHTNING WILL BE THE PRIMARY THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY NIGHT. THUNDERSTORMS FROM WEDNESDAY NIGHT ARE EXPECTED TO
MOVE OUT OF THE AREA BY MID MORNING. ADDITIONAL THUNDERSTORMS WILL
DEVELOP IN THE AFTERNOON AND EVENING AND THESE STORMS ARE EXPECTED
TO BE SEVERE. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL BE
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Oct 17, 4:13 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT WED OCT 17 2007

INZ051-052-060-061-172100-
CLAY-GREENE-SULLIVAN-VIGO-
413 PM EDT WED OCT 17 2007

...STRONG THUNDERSTORM MOVING THROUGH...

A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEASTERN SULLIVAN...
SOUTHEASTERN VIGO...EXTREME NORTHWEST GREENE...AND THE SOUTHERN
HALF OF CLAY COUNTY THROUGH 500 PM EDT. THIS STORM WILL BE CAPABLE
OF PRODUCING HALF INCH HAIL...WIND GUSTS NEAR 50 MPH...AND HEAVY
RAIN. SOME OF THE LOCATIONS THAT WILL EXPERIENCE THE STRONG STORM
INCLUDE LEWIS AND COALMONT.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 4:59 AM EDTDense Fog AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more4 hr
Oct 17, 5:07 PM EDTTornado WarningINDOwen23 min
Oct 17, 5:30 PM EDTTornado WarningINDMorgan, Owen30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.